Alert archive / Kansas / Wind Advisories in 2023
Wind Advisory 2, NWS Wichita, KS
NWS Wichita, KS issued this wind advisory at Jan 15, 2023, 2:50 AM CST for 11 counties in Kansas. It took effect at Jan 15, 2023, 9:00 AM CST. It was in force for 18 hr.
The area
The counties it named.
The facts
- Issued
- Jan 15, 2023, 2:50 AM CST (08:50 UTC)
- In effect from
- Jan 15, 2023, 9:00 AM CST
- Expired
- Jan 16, 2023, 3:29 AM CST
- In force
- 18 hr
- Issued by
- NWS Wichita, KS
Counties Allen County, KS, Butler County, KS, Chautauqua County, KS, Cowley County, KS, Elk County, KS, Greenwood County, KS, Labette County, KS, Montgomery County, KS, Neosho County, KS, Wilson County, KS, Woodson County, KS
The radar
The Wichita radar (KICT), 132 km from the middle of the area, began a volume at 08:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 8.8 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1641 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 424 m²/s²
- 0-3 km storm-relative helicity
- 479 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
589 WWUS73 KICT 150850 NPWICT URGENT - WEATHER MESSAGE National Weather Service Wichita KS 250 AM CST Sun Jan 15 2023 KSZ094>096-098>100-152300- /O.NEW.KICT.WI.Y.0002.230115T1500Z-230116T0600Z/ Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- Including the cities of Howard, Moline, Longton, Grenola, Neodesha, Fredonia, Chanute, Sedan, Cedar Vale, Coffeyville, Independence, and Parsons 250 AM CST Sun Jan 15 2023 ...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO MIDNIGHT CST TONIGHT... * WHAT...South winds 25 to 35 mph with gusts over 45 mph possible. * WHERE...Elk, Wilson, Neosho, Chautauqua, Montgomery and Labette Counties. * WHEN...From 9 AM this morning to midnight CST tonight. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
2 follow-up statements
391 WWUS73 KICT 152012 NPWICT URGENT - WEATHER MESSAGE National Weather Service Wichita KS 212 PM CST Sun Jan 15 2023 KSZ069>072-093-161015- /O.EXB.KICT.WI.Y.0002.000000T0000Z-230116T1500Z/ Butler-Greenwood-Woodson-Allen-Cowley- Including the cities of El Dorado, Augusta, Andover, Rose Hill, Eureka, Madison, Yates Center, Iola, Humboldt, Winfield, and Arkansas City 212 PM CST Sun Jan 15 2023 ...WIND ADVISORY IN EFFECT UNTIL 9 AM CST MONDAY... * WHAT...South winds 25 to 35 mph with gusts up to 45 mph. * WHERE...Butler, Greenwood, Woodson, Allen and Cowley Counties. * WHEN...Until 9 AM CST Monday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ KSZ094>096-098>100-161015- /O.EXT.KICT.WI.Y.0002.000000T0000Z-230116T1500Z/ Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- Including the cities of Howard, Moline, Longton, Grenola, Neodesha, Fredonia, Chanute, Sedan, Cedar Vale, Coffeyville, Independence, and Parsons 212 PM CST Sun Jan 15 2023 ...WIND ADVISORY NOW IN EFFECT UNTIL 9 AM CST MONDAY... * WHAT...South winds 25 to 35 mph with gusts over 45 mph possible. * WHERE...Elk, Wilson, Neosho, Chautauqua, Montgomery and Labette Counties. * WHEN...Until 9 AM CST Monday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
365 WWUS73 KICT 160929 NPWICT URGENT - WEATHER MESSAGE National Weather Service Wichita KS 329 AM CST Mon Jan 16 2023 KSZ069>072-093>096-098>100-161030- /O.CAN.KICT.WI.Y.0002.000000T0000Z-230116T1500Z/ Butler-Greenwood-Woodson-Allen-Cowley-Elk-Wilson-Neosho- Chautauqua-Montgomery-Labette- Including the cities of El Dorado, Augusta, Andover, Rose Hill, Eureka, Madison, Yates Center, Iola, Humboldt, Winfield, Arkansas City, Howard, Moline, Longton, Grenola, Neodesha, Fredonia, Chanute, Sedan, Cedar Vale, Coffeyville, Independence, and Parsons 329 AM CST Mon Jan 16 2023 ...WIND ADVISORY IS CANCELLED... Breezy southwesterly winds will continue to slowly diminish as we move through the early morning hours and the wind advisory has been cancelled. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this wind advisory went out at Jan 15, 2:48 AM CST, 2 minutes earlier.
Area forecast discussion, Jan 15, 2:48 AM CST, 2 minutes before
Area Forecast Discussion National Weather Service Wichita KS 248 AM CST Sun Jan 15 2023 .SHORT TERM...(Today through Tuesday night) Issued at 244 AM CST Sun Jan 15 2023 The mid/upper ridge axis over the Mississippi Valley area tonight will move eastward over the Ohio Valley area today while a strong pressure gradient remains upstream over the Central Plains resulting in another windy day with the highest speeds expected east of the Kansas Turnpike where speeds will flirt with wind advisory criteria through the evening hours today. The low level thermal ridge is progged to expand north and eastward across the forecast area today although considerable mid and high level cloudiness may keep highs from reaching their full potential but many locations are still expected to rise above 60. Normal highs for the middle of January are in the low to mid 40s. A shortwave trough over the Central Great Basin area tonight is progged to race east and northeastward across the Rockies today before emerging over the Central and Northern Plains tonight. Much of the area is expected to remain dry as the dry slot rotates over the region, however we could see some shower activity overnight along and north of the I-70 corridor. A few sprinkles or flurries may be possible but any accumulation is expected to remain north of the area. Maintained some sprinkles across far southeast KS where modest low level moisture advection may result in some drizzle or sprinkles overnight. Mon-Tue...another mild Jan day is anticipated in the wake of a Pacific front on Monday. Breezy westerly winds should help boost temperatures in the 50s and low 60s once again. Wind speeds should peak early in the period on Monday and slowly diminish as we move through the day. Shortwave ridging will return on Tue while another shortwave trough digs into the Central Great Basin area. A cold front will backdoor into the area on Tue resulting in more seasonable temperatures across the area. Afternoon highs are expected to range from the upper 40s along the I-70 corridor to the mid 50s near the OK state line. .LONG TERM...(Wednesday through Saturday) Issued at 244 AM CST Sun Jan 15 2023 A vigorous mid/upper trough will move into the Rockies Tue night before emerging over the Central Plains on Wed and Wed night. The ECMWF has trended a bit slower when compared to the GFS and the Canadian would be a compromise between the more progressive GFS and the slower ECMWF. A slower solution would have much larger impacts and result in a wetter scenario with more snow along the I-70 corridor and perhaps southward into portions of south central Kansas. The forecast remains similar to the previous forecast with a rain to snow transition across our central KS counties while those near the OK state line see mostly liquid precipitation. Large-scale forcing for subsidence will arrive during the early morning hours on Thu and any lingering precipitation should subside early in the period. Seasonable temperatures are anticipated in the wake of the storm system with highs mostly in the 40s for the Thu-Fri periods. Another storm system may begin to impact the area late Fri or early in the weekend but confidence in the details remains low at this time. && .AVIATION...(For the 06Z TAFS through 06Z Sunday night) Issued at 1134 PM CST Sat Jan 14 2023 Aviation concerns will be some low level wind shear tonight and lowering ceilings over SE KS Sun evening. Surface low continues to deepen along the KS/CO border which has allowed gusty south wind and mild temperatures to remain in place across central and eastern KS. Some low level speed shear will remain possible across southeast KS with wind speeds by 2,000ft around 50kts. Surface winds will remain gusty on Sun with gusts 30 to 35 mph common for much of the area. May actually see an increase in speeds Sun evening over southeast KS. Some MVFR ceilings will be possible after 00z Mon at KCNU as low level moisture continues to increase. && .FIRE WEATHER... Issued at 244 AM CST Sun Jan 15 2023 Breezy southerly winds will combine with above normal temperatures resulting in a very high grassland fire danger across much of the area this afternoon. A very high grassland fire danger may redevelop again on Monday afternoon across portions of southeast Kansas. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 62 44 58 31 / 10 10 0 0 Hutchinson 63 40 56 28 / 0 10 0 0 Newton 61 41 57 29 / 10 10 0 0 ElDorado 61 46 58 31 / 10 10 0 0 Winfield-KWLD 62 48 61 32 / 10 10 0 0 Russell 62 34 53 24 / 0 10 0 0 Great Bend 64 35 55 25 / 0 10 0 0 Salina 62 38 54 28 / 0 10 0 0 McPherson 62 39 56 27 / 0 10 0 0 Coffeyville 61 54 63 34 / 10 10 0 0 Chanute 59 52 62 32 / 10 10 0 0 Iola 58 51 60 31 / 10 10 0 0 Parsons-KPPF 60 53 63 33 / 10 10 0 0 && .ICT WATCHES/WARNINGS/ADVISORIES... Wind Advisory from 9 AM this morning to midnight CST tonight for KSZ094>096-098>100. && SHORT TERM...MWM LONG TERM...MWM AVIATION...RBL FIRE WEATHER...MWM
Hazardous weather outlook, Jan 14, 3:51 PM CST, 10 hours 59 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 351 PM CST Sat Jan 14 2023 KSZ032-033-047>053-067>072-082-083-091>096-098>100-152200- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 351 PM CST Sat Jan 14 2023 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday Unseasonably warm temperatures and strong and gusty south winds will result in very high grassland fire danger on Sunday afternoon across much of central and southern Kansas. A very high fire danger will remain possible across far southeast Kansas on Monday. A storm system will affect the area late Tuesday night through Wednesday night, bringing the potential for a wintry mix and accumulating snow. Some travel impacts will be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.